A 31-year-old Japanese man presented to our hospital in December 1990 with swelling of the lower lip and cheek which he had noticed 8 months earlier. Before his first visit to us, systemic corticosteroids had been administered for a week. This treatment resulted in remarkable improvement of the swelling of both sites; however, after discontinuation of these corticosteroids, recurrent episodes of the swelling occurred. Our examination revealed an enlarged, soft, nontender lower lip and a swollen cheek (Fig. 1). Bilateral hilar lymphadenopathy was not found by a chest radiograph. Computed tomography of the abdomen was normal. Laboratory investigations disclosed that lactic dehydrogenase was 195 U/L and that angiotensin converting enzyme (ACE) was 29.4 IU/L. The antibody against HTLV-I was negative and a biopsy of the lower lip revealed a relatively dense infiltration of the inflammatory cells composed mainly of lymphocytes and histiocytes. Atypia of lymphocytes was not prominent and some muscle fibers showed degenerative changes (Fig. 2). A skin biopsy of the cheek disclosed a dense lymphohistiocytic infiltrate in the dermis. Based on the clinical findings, we tentatively diagnosed this case as cheilitis granutomatosa and reinstituted systemic corticosteroid therapy. In December 1991 the patient was admitted for evaluation of muscle weakness of the forearms. Electric myography revealed a myogenic pattern. He showed neither a heliotrope eruption nor Gottron's papules. Laboratory investigation showed that the white cell count was 14 600/mm3 (lymphocytes 27%), creatinine phosphokinase (CPK) was 679 U/L, and ACE was 28.0 IU/L. A biopsy of the deltoid muscle disclosed muscle atrophy and a dense atypical lymphocytic infiltrate around the muscle fibers (Fig. 3). Immunohistochemical findings revealed that most of the infiltrating cells were CD3(+) and CD4(+). Although molecular biologic investigation did not disclose the monoclonality of the gamma T-cell receptor gene, this time we diagnosed the case from the histologic findings as T-cell lymphoma. Needle biopsy of the bone marrow'suggested the infiltration of lymphoma cells. In January 1992, chemotherapy of MACOP-BV (MTX, doxorubicin hydrochloride, CPA, VCR, prednisolone, BLM, and etoposide) was started, but we were unable to prevent the progression of muscle weakness, and in April 1992 the patient died of pneumonia. No autopsy was performed.
|Number of pages||3|
|Journal||International Journal of Dermatology|
|Publication status||Published - Feb 1 1997|
All Science Journal Classification (ASJC) codes